Alert archive / New York / Coastal Flood Statements in 2018
Coastal Flood Statement 38, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Sep 9, 2018, 11:55 AM EDT for New York County, New York. It took effect at Sep 9, 2018, 8:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2018, 11:55 AM EDT (15:55 UTC)
- In effect from
- Sep 9, 2018, 8:00 PM EDT
- Expired
- Sep 10, 2018, 1:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS New York, NY
County New York County, NY
The radar
The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Sep 9, 10:00 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 9, 10:00 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
1000 AM EDT Sun Sep 9 2018
.SYNOPSIS...
A warm front south of the region will slowly lift northward
today, and pass late Monday. An approaching cold front will then
stall or dissipate across the area Tuesday into Wednesday. High
pressure builds to the north of the area for the end of the
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the current radar trends and light rain moving through
western Long Island, as high pressure builds to the north,
updated probabilities to bring chance and likely probabilities
slightly farther to the north and east. Concern is if the high
does build south and bring drier air into Long Island that
precipitation will dissipate. However, latest radar trends were
indicating that precipitation will continue farther east and
north.
The stlt reveals an expanse of clouds into the Midwest, so ovc
skies expected today. As high pres drifts ewd towards the
Maritimes and low pres reaches Cincinnati this eve, the
resultant pres gradient will produce increasing nely winds thru
the day. Gusts could approach 30 mph by eve, particularly along
the shore. A blend of the guidance was used for temps, with
highs blw avg.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Rain will overspread the area tngt, with periods of rain
continuing on Mon. The pcpn transitions to shwrs and tstms from
s to n late Mon into Mon ngt. Rainfall amounts have been
increased, with the models coming into good agreement on qpf.
Pwats in the 00z GFS matched up nicely with the 00z PBZ
sounding.
Winds will increase thru Mon as the warm front approaches. Warm
ssts and channeling effects could pose a localized wind advy
threat along portions of the Sound coast. Some of the high res
modeling is showing 30kt sustained over the Sound during the
day. Winds shift to the s and weaken Mon ngt after the fropa.
Temps look to rise Mon ngt behind the warm front, with the NAM
bringing temps into the mid 70s after midnight. The 2m data of
the NAMDNG was followed closely for this. The NBM was used
tngt, with a blend of the NBM and NAMDNG for Mon in an attempt
to capture the warm frontal timing.
The high surf advy remains in effect thru Mon. The rip current
risk is obviously high thru the same period.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A weakening cold front will move into the area Tuesday
afternoon. There is some uncertainty as to whether or not the
boundary passes just east of the area, or dissipates across the
region through midweek. The associated southern branch shortwave
trough dampens as it lifts northeast of the region and the
western Atlantic ridge expands westward into the Ohio Valley.
This in turn will likely suppress convection for the second half
of the week with high pressure building to the north of the
region. Easterly flow will likely develop and bridge across
whatever is left of the front.
The aforementioned upper level ridge will also become a big
player in the future track of Tropical Cyclone Florence. Global
models do differ in the magnitude of the western Atlantic ridge
with a potential weakness developing late next week near the
eastern seaboard. Outside of a prolonged period of swells,
resulting in rough surf, dangerous rips currents, and beach
erosion, it is still too early to determine if the region will
experience additional impacts. To maintain good situational
awareness, please refer to the latest official forecast from the
National Hurricane Center (www.nhc.noaa.gov).
Temperatures moderate through the period with highs in the
80s.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Canadian high pressure to the north moves east today, allowing a
warm front to approach from the south.
Light rain will remain on the doorstep of NYC metro terminals,
but will have a hard time moving east as drier air remains in
place. As such, VFR conditions are anticipated through the day
today (with a few rain drops at times). MVFR ceilings and
visibilities arrive by evening across NYC metro terminals.
Further east, these lower conditions will move in several hours
later.
NE winds 10-15KT shift to the NE/E into the afternoon. Speeds
this afternoon increase to 10-20 kt with gusts 20-25 kt by
evening. Winds increase further late tonight from the E/NE.
.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...MVFR/IFR in periods of rain, locally heavy at times.
E-SE winds 15-25G25-30KT.
.Monday night-Thursday...MVFR possible and a chance of
showers/tstms.
&&
.MARINE...
Nearshore and central sound buoy data were indication that gusts
will be borderline SCA across Long Island Sound and the bays
and New York Harbor. Have included occasional gusts to 25 KT,
and will monitor the next few hours and may post a small craft
for today for the remainder of the forecast waters.
Nely winds will ramp up thru the day, with gales developing
tngt on the ocean and lasting thru Mon. A gale wrng has been
issued. Winds will be close to gale on the remaining waters late
tngt and especially on Mon. The sca for Mon has therefore been
upgraded to a gale watch. Seas will continue to build thru Mon,
and remain abv sca criteria on the ocean for the rest of next
week due to increasing swell from Florence. Conditions on the
protected waters blw sca lvls thru Thu.
&&
.HYDROLOGY...
Around one to two inches of rain with locally higher amounts is fcst
thru Mon ngt, with the greatest amounts expected across
northeastern NJ into the Lower Hudson Valley. Although the main
threat right now is for minor urban and poor drainage flooding,
a more significant flood risk will be possible if the axis of
hvy rain ends up further e than expected attm. Any tstms Tue-Fri
will be capable of producing locally hvy rain.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding is possible this morning around high tide
across portions of the south shore back bays of Kings, Queens and
Nassau counties.
For tonight's high tide, widespread minor coastal flooding is
forecast for the south shore back bays, the lower NY Harbor, and
portions of the western LI Sound.
Thereafter, the combination of high astronomical tides from a new
moon today and increasing easterly flow and building SE swells will
bring the potential for more widespread minor to locally moderate
coastal flooding for a few more tide cycles.
Tidal departures of 1 to 1 1/2 ft are all that is needed at most
locations for minor coastal flooding benchmarks to be met, however
some of locations on the south shore of Long Island and western LI
Sound only need between 1/4 and 3/4 ft.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
Monday for CTZ009.
NY...Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
Monday for NYZ071.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
High Surf Advisory until 6 PM EDT Monday for NYZ075-080-081-
178-179.
Coastal Flood Advisory from 8 PM to 10 PM EDT this evening for
NYZ074-075-178-179.
NJ...Coastal Flood Advisory from 8 PM to 10 PM EDT this evening for
NJZ006-106-108.
MARINE...Gale Watch from Monday morning through Monday afternoon for
ANZ330-335-338-340-345.
Small Craft Advisory from 6 PM this evening to 6 AM EDT Monday
for ANZ330-335-338-340-345.
Small Craft Advisory until 6 PM EDT this evening for ANZ350-
353-355.
Gale Warning from 6 PM this evening to 6 PM EDT Monday for
ANZ350-353-355.
&&
SYNOPSIS...JMC/DW
NEAR TERM...JMC/19
SHORT TERM...JMC
LONG TERM...JMC/DW
AVIATION...MD/PW
MARINE...JMC/19
HYDROLOGY...JMC
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Sep 9, 3:35 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service New York NY 335 AM EDT Sun Sep 9 2018 CTZ005>008-010>012-NJZ002-004-103>105-107-NYZ067>070-072-073-078-079- 176-177-100900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Western Bergen- Eastern Bergen-Western Essex-Western Union-Orange-Putnam-Rockland- Northern Westchester-New York (Manhattan)-Bronx-Northwestern Suffolk- Northeastern Suffolk-Northern Queens-Northern Nassau- 335 AM EDT Sun Sep 9 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-106-108-NYZ074-100900- Hudson-Eastern Essex-Eastern Union-Richmond (Staten Island)- 335 AM EDT Sun Sep 9 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ071-100900- Southern Fairfield-Southern Westchester- 335 AM EDT Sun Sep 9 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT MONDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-179-100900- Kings (Brooklyn)-Southern Queens-Southern Nassau- 335 AM EDT Sun Sep 9 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT MONDAY... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. High Surf Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-100900- Southwestern Suffolk-Southeastern Suffolk- 335 AM EDT Sun Sep 9 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. High Surf Advisory. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-100900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 335 AM EDT Sun Sep 9 2018 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-100900- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 335 AM EDT Sun Sep 9 2018 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. JMC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:03 PM EDT | Coastal Flood Statement | OKX | Kings, Nassau, Queens | 13 hr |
| Sep 9, 3:31 AM EDT | Gale Watch | OKX | 12 hr | |
| Sep 9, 3:31 AM EDT | Gale Warning | OKX | 42 hr | |
| Sep 9, 3:59 AM EDT | Coastal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 46 hr |
| Sep 9, 3:59 AM EDT | Coastal Flood Advisory | OKX | Westchester | 36 hr |
| Sep 9, 11:55 AM EDT | Coastal Flood Statement | OKX | Bronx, Nassau, Queens, Suffolk | 13 hr |
| Sep 9, 11:55 AM EDT | Coastal Flood Warning | OKX | Nassau, Queens | 25 hr |
| Sep 9, 3:01 PM EDT | Coastal Flood Advisory | OKX | Bronx, Nassau, New York, Queens, Suffolk | 25 hr |
| Sep 9, 3:01 PM EDT | Coastal Flood Advisory | OKX | Nassau, Queens | 13 hr |
Nearby
Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.